Illinois, 2020

Tornado and Flooding in Illinois, March 28 to 29, 2020

March 28 to 29, 2020 · NWS LOT · 4 events in 3 counties and zones

Scattered thunderstorms moved across northern Illinois during the evening of March 28th. These storms produced heavy rain and localized flooding as well as one tornado.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

Scattered thunderstorms moved across northern Illinois during the evening of March 28th. These storms produced heavy rain and localized flooding as well as one tornado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Mar 28, 6:56 PM CST, 1 hour 17 minutes earlier.

Area forecast discussion, Mar 28, 6:56 PM CST, 1 hour 17 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
756 PM CDT Sat Mar 28 2020

.MESOSCALE DISCUSSION...
756 PM CDT

Cloudiness and earlier storms have continued to slow the northward
progression of the warm front, slowing the destabilization over
our CWA and ultimately likely resulting in weaker instability than
earlier projections.

The 00z sounding from ILX is very telling and a quick comparison
between ILX's 21z and 00z sounding shows a text book example of
synoptic ascent lifting through a cap. While there is still a
capping inversion, it is far less pronounced and now up above
850mb. Continued ascent will likely lift through the remaining
inversion, leaving the atmosphere uncapped, but only weakly
unstable this evening in the northward advancing warm sector.
While all indications are instability will remain weak (less than
1000 j/kg MLCAPE) this evening, weakening cap and strengthening
ascent in the narrow eastward advancing warm sector appears to be
a favorable high shear/low cape for at least mini-supercells with
an attendant tornado potential. Some hail threat could develop as
well if updrafts and cells can grow and become a bit more mature.

The 00z DVN sounding just popped in and confirms thinking above
with about 750 j/kg MLCAPE with only about 20 j/kg of MLCIN
remaining. The 0-1km SRH sampled on the 00z sounding was >400
m2/s2 and with 1km winds expected to increase further across
northern IL this evening there are enough concerning pieces of
evidence to certainly suggest a tornado threat spreading into the
counties in the current tornado watch and perhaps even somewhat
farther east as well.

- Izzi

&&

.SHORT TERM...
359 AM CDT

Sunday...

Low pressure associated with the current storm system will begin
its occlusion into Sunday and it will track toward Lake Superior
through the day. Pressure rises are on the order of 4-6mb/6 hr is
is not off the charts, but respectable. We will likely have a
cloud shield that will limit mixing, but well aligned low level
flow along with 40 kt of wind not too far off the surface will
promote a period of gusty winds through most of the day. Winds
look to ramp up quickly pre-dawn Sunday, with gusts in the 40-50
mph range for much of the day before gradually diminishing late in
the day/evening. Winds begin more southwesterly before shifting
more toward westerly through the day.

KMD

&&

.LONG TERM...
330 PM CDT

Monday through Friday...

315 AM...Powerful storm system will quickly exit late Sunday night
into Monday morning. High pressure will push in making for dry
but seasonably cool temperatures.

Medium range guidance does continue to suggest that a fast moving
system will likely miss most of the local area as it is progged to
track through the Ohio valley. We will get a reinforcing shot of
cooler air with northeast winds on the northern fringes of this
system, thus highs will remain in the 40s area wide, coolest
lakeside. Some moderation will occur midweek as we await a
western trough for the latter half of the week which will bring
better precipitation chances and continued cooler weather.

KMD

&&

.AVIATION...
For the 00Z TAFs...

With surface warm front hung up over terminals this evening, E to NE
flow off of Lake Michigan is keeping ORD and MDW socked in with IFR
vis and cig. Some periods of LIFR vis/cig not out of the question
next 2 hours at those two sites before wind shift so have included
TEMPO groups for that possibility. Elsewhere marine layer
shouldn't be a problem.

Regardless of marine layer conditions, developing TS arcing WSW
through northern IL will impact all of the terminals this evening,
earliest at RFD and latest at GYY, all in the next 4 hours. At the
same time, strong low level jet will create LLWS concerns at all the
terminals, most significantly at ORD and MWD. After that, cold front
moves through SW to NE. Cigs clear out and winds veer SW quickly
behind the front.

Early Sunday morning strong gusts pick up. Given 12+ hours out, have
capped gusts at 40 kts (less at RFD) but a few 45-50 kt gusts from
the WSW can't be ruled out, especially Sunday afternoon.

RJC

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...Wind Advisory...ILZ003-ILZ004-ILZ005-ILZ006-ILZ008-ILZ010-ILZ011-
     ILZ012-ILZ013-ILZ014-ILZ019-ILZ020-ILZ021-ILZ022-ILZ023-
     ILZ032-ILZ033-ILZ039-ILZ103-ILZ104-ILZ105-ILZ106-ILZ107-
     ILZ108...4 AM Sunday to 7 PM Sunday.

IN...Wind Advisory...INZ001-INZ002-INZ010-INZ011-INZ019...4 AM Sunday
     to 7 PM Sunday.

LM...Gale Warning...LMZ740-LMZ741-LMZ742-LMZ743-LMZ744-LMZ745...4 AM
     Sunday to 10 PM Sunday.

     Small Craft Advisory...nearshore waters
     until 4 AM Sunday.

&&

Visit us at weather.gov/chicago

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSChicago
www.twitter.com/NWSChicago
www.youtube.com/NWSChicago
Hazardous weather outlook, Mar 28, 1:56 PM CST, 6 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
256 PM CDT Sat Mar 28 2020

ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-292000-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
256 PM CDT Sat Mar 28 2020 /356 PM EDT Sat Mar 28 2020/

This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.

.DAY ONE...Tonight.

Weather hazards expected...

  Significant Thunderstorm Risk...with an associated:
     Significant Tornado risk.
     Significant hail risk...up to tennis ball size.
     Elevated damaging wind risk...up to 60 mph.
  Limited Flooding Risk.

DISCUSSION...

An outbreak of severe thunderstorms remains possible this afternoon
and evening, with the potential for very large hail and tornadoes,
including some threat of significant tornadoes. While the threat
of severe weather will exist across the entire outlook area, the
greatest threat for tornadoes will be around and southwest of a
line from Dixon to Dwight to Watseka. Thunderstorm movement will
be rapidly to the northeast.

Late tonight, strong southwest to west winds will develop, with
gusts to 45 mph expected by morning.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Sunday...
  Elevated Non Thunderstorm Wind Risk.

DISCUSSION:

Strong west to southwest winds gusting up to 45 mph are expected
Sunday.

.SPOTTER INFORMATION STATEMENT...

Any reports of severe weather will be greatly appreciated this
afternoon and evening.

GENERAL STORM MOTION OF THE DAY:

  Moving toward the northeast at 50 to 60 mph.

LMZ740>745-292000-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
256 PM CDT Sat Mar 28 2020

This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.

.DAY ONE...Tonight.

Weather hazards expected...

  Gale force winds and or very hazardous waves.
  Significant Thunderstorm Risk...with an associated:
     Significant hail risk...up to half dollar size.
     Elevated thunderstorm wind gust risk...up to 60 mph.
  Elevated Fog Risk.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Sunday...
  Gale force winds and or very hazardous waves are likely.
Friday...
  Hazardous conditions for small craft are likely.

Kluber

Visit us at http://weather.gov/chicago

Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicago

In the hours before

Special weather statement, Mar 28, 3:29 PM CST, 4 hours 44 minutes before
SPECIAL WEATHER STATEMENT
National Weather Service Chicago/Romeoville IL
429 PM CDT Sat Mar 28 2020

ILZ006-103-104-290030-
Lake IL-Northern Cook-Central Cook-
Including the cities of Waukegan, Buffalo Grove, North Chicago,
Highland Park, Mundelein, Gurnee, Round Lake Beach, Evanston,
Des Plaines, Schaumburg, Palatine, Northbrook, Chicago, Cicero,
Oak Lawn, Oak Park, and La Grange
429 PM CDT Sat Mar 28 2020

...Dense Fog near the lake...

Dense fog with visiblity to one quarter mile or less is possible
at times through mid evening. Fog will occasionally lift with
periods of showers or storms, so visibility may vary frequently
and over short distances. Use caution if traveling near the
lakefront in Lake and Cook Counties.

KMD
Special weather statement, Mar 28, 5:49 PM CST, 2 hours 24 minutes before
Special Weather Statement
National Weather Service Chicago/Romeoville
649 PM CDT Sat Mar 28 2020

ILZ003-008-290015-
Winnebago IL-Ogle IL-
649 PM CDT Sat Mar 28 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN OGLE AND
SOUTHEASTERN WINNEBAGO COUNTIES UNTIL 715 PM CDT...

At 649 PM CDT, Doppler radar was tracking a strong thunderstorm over
Oregon, moving northeast at 65 mph.

Up to nickel size hail will be possible with this storm.

Locations impacted include...
Rockford, Loves Park, Machesney Park, Oregon, Rockford Airport,
Roscoe, Byron, Cherry Valley, Stillman Valley, Davis Junction and New
Millford.

Including the following interstates...
 I-39 between mile markers 111 and 123.
 I-90 between mile markers 11 and 18.

This includes...  Lowden State Park, Rock Cut State Park, Rock Valley
College, Rockford Rivets Baseball, and Rockford Speedway.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4241 8906 4233 8894 4214 8894 4197 8926
      4198 8934 4204 8936
TIME...MOT...LOC 2349Z 222DEG 56KT 4202 8929

Borchardt
Local storm report, Mar 28, 6:18 PM CST, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
718 PM CDT SAT MAR 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0711 PM     HAIL             3 NNE ROCKFORD AIRPORT  42.23N 89.08W
03/28/2020  E0.70 INCH       WINNEBAGO          IL   TRAINED SPOTTER

            ALSO VERY HEAVY RAINFALL WITH 4-5 INCHES OF
            STANDING WATER COVERING PORTION OF THE ROAD.

&&

The radar

The Chicago radar (KLOT), 110 km away, was scanning. The volume nearest the first event began at 02:10 UTC.

Open the radar archive at this moment

Event by event

2 flood, 1 tornado, 1 thunderstorm wind. Local standard time, as filed.

Tornado, Ogle

When
March 28, 8:13 PM CST to 8:24 PM CST
Where
Ogle County, 1.49 mi NW of Honey Creek to 1.47 mi WSW of Stillman Vly
Rating
EF1
Path length
7.03 mi
Path width
400 yd
Reported by
NWS Storm Survey
Coordinates
42.018, -89.296

A tornado touched down east of Oregon and tracked 7 miles across mainly rural portions of central Ogle County, dissipating just prior to reaching Stillman Valley. The majority of the damage along the path was to trees and power lines, though there was some structural damage, primarily to outbuildings and barns.

Flood, Winnebago

When
March 28, 8:45 PM CST to March 29, 12:00 AM CST
Where
Winnebago County, 0.84 mi ENE of Loves Park to 0.52 mi ESE of Loves Park
Cause
Heavy Rain
Reported by
Social Media
Coordinates
42.323, -89.034

Street flooding was reported near Forest Hills Road and Riverside Blvd.

Flood, Winnebago

When
March 28, 8:45 PM CST to March 29, 1:00 AM CST
Where
Winnebago County, 1.22 mi ENE of Rckfrd Cottonwood Ar to 1.31 mi W of Rockford
Cause
Heavy Rain
Reported by
Social Media
Coordinates
42.285, -89.107

Street flooding was reported at numerous locations near and just north of downtown Rockford.

Thunderstorm Wind, Will

When
March 28, 10:10 PM CST
Where
Will County, Manhattan
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.420, -87.980

Wind damage was reported to a garage door and a garage window was broken. A fence was blown down and a tree was partially uprooted.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2020Every state in 2020This day in weather historyThe tornado archive for Illinois, 2020Warnings in Illinois, March 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 878324, 879810, 879811, 878323.